MAUDE Adverse Event Report: MEDOS INTERNATIONAL SARL G2 HELICAL XTRASOFT COIL 2X8; NEUROVASCULAR EMBOLIZATION DEVICE

MEDOS INTERNATIONAL SARL G2 HELICAL XTRASOFT COIL 2X8; NEUROVASCULAR EMBOLIZATION DEVICE
Catalog Number 641HX0208
Medical Device Problem Codes Material Fragmentation (1261); Positioning Problem (3009); Migration (4003); Premature Separation (4045)
Health Effect - Clinical Codes Death (1802); Thrombosis (2100); No Code Available (3191)
Date of Event 03/04/2019
Type of Reportable Event Death
Additional Manufacturer Narrative
Manufacturer¿s ref.No: (b)(4).Information regarding patient identifier, date of birth, weight, race, ethnicity, and medical history were not provided.Procode: procode is krd/hcg.Physical manufacturer name: codman and shurtleff inc., dba depuy synthes products, inc.((b)(4)).(b)(6).Device evaluated by mfr: the device is available to be returned for evaluation and testing.However, it has not been received to date as indicated as ¿other¿ in this section as the reason for non-evaluation.If the device returns, a device investigation will be performed.(b)(4).A review of manufacturing documentation associated with this lot (p11479) presented no issues during the manufacturing or inspection processes related to the reported complaint.There were no nonconformances related to device manufacture or inspection.All product rejected during manufacturing was identified as scrap and properly accounted for.Premature detachment, coil protrusion into the parent vessel, and cerebral thrombosis are known potential complications associated with the use of embolic coils in cerebral aneurysms and are listed in the instructions for use (ifu) as such.Based on the minimal information provided, it is not possible to determine the root cause of the events or factors that may have contributed to the events; however, ruptured aneurysms are difficult to treat and are prone to coil protrusion into the parent vessel.Coil protrusion into the parent artery may necessitate coil retrieval or stent deployment in the parent artery.It appears that the coil prematurely detached in an unintended location while being positioned in the aneurysm and subsequently protruded into the parent artery with the formation of blood clots in the anterior communicating artery.The ifu states the following: ¿if repositioning of the microcoil is necessary, carefully observe the motion of the microcoil in respect to the dpu wire while retracting the microcoil under fluoroscopy.If the microcoil movement is not one-to-one with the device positioning unit (dpu) wire, or if repositioning is difficult, the microcoil may have become stretched and could possibly break.The device should be gently removed and discarded.¿ the ifu also cautions that ¿if the microcoil is positioned at a relative sharp angle to the microcatheter, a microcoil may stretch or break as it is being withdrawn.By repositioning the distal tip of the catheter at or slightly inside the ostium of the aneurysm, the microcoil may be more easily funneled back into the microcatheter.¿ there was no report of vascular injury during the procedure that may have been a source of the thrombus and dosage of heparin was not provided.Based on the limited information available for review, patient, pharmacological, and procedural factors may have contributed to the reported thrombosis.Since the reportable malfunction resulted in thrombosis and required additional intervention to preclude permanent impairment/damage to a body structure, it meets the criteria for mdr reporting as a ¿serious injury¿.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.
 
Event or Problem Description
The healthcare professional reported that the middle-age male patient presented with a severe subarachnoid hemorrhage that required intubation and the placement of a non-cerenovus intracranial drain.During the coil embolization procedure to treat a ruptured anterior communicating artery aneurysm with a severe subarachnoid hemorrhage, the target vessel was reached, and the first coil (a 3.5 mm x 7.5 cm complex g2 xtrasoft coil: 641cx3575 / s10344) was implanted without any issue, the 2mm x 8cm g2 helical xtrasoft coil (641hx0208 / p11479) was the second coil chosen for implantation.The physician attempted to implant this second coil but after 4 ¿ 5 attempts, it was reported that the ¿introducer broke down¿ and the coil could neither be retracted nor placed inside the aneurysm.An amplatz goose neck¿ micro snare (medtronic) was used in attempt to retrieve the coil but was unsuccessful.In the end, the physician ¿pulled the coil to the vessel wall.¿ control angiography revealed blood clots in the parent artery.The thrombosis resolved with the administration of integrilin (5 ml).A review of computed tomography (ct) imaging confirmed that the patient¿s condition had not worsened following the procedure.The device is reported as available to be returned for evaluation and analysis.
 
Additional Manufacturer Narrative
Manufacturer¿s ref.No: (b)(4).The purpose of this mdr is to include the additional event information received on (b)(6) 2019, and to make corrections to the manufacture information in sections d and g.[additional information]: the healthcare professional reported that the 61-year-old male patient with a history of cardiovascular diseases presented with a severe subarachnoid hemorrhage that required intubation and the placement of a non-cerenovus intracranial drain.During the coil embolization procedure to treat a ruptured 3 mm x 4 mm anterior communicating artery aneurysm with a severe subarachnoid hemorrhage, the target vessel was reached, and the first coil (a 3.5 mm x 7.5 cm complex g2 xtrasoft coil: 641cx3575 / s10344) was implanted without any issue, the 2mm x 8cm g2 helical xtrasoft coil (641hx0208 / p11479) was the second coil chosen for implantation.The physician attempted to implant this second coil but after 4 ¿ 5 attempts to position the coil in the aneurysm; there was difficulty in coil positioning and in getting the coil to conform to the aneurysm wall.There was resistance between the coil and the prowler select plus microcatheter, but the microcatheter remained within the aneurysm.It was reported that the device positioning unit (dpu) broke down and the coil could neither be retracted nor placed inside the aneurysm.The coil did not detach but became separated into two pieces with the distal end of the coil in the aneurysm and the proximal part of the coil in the microcatheter and protruding into the parent vessel.An amplatz goose neck¿ micro snare (medtronic) was used in attempt to retrieve the coil but was unsuccessful.In the end, the physician ¿pulled the coil to the vessel wall.¿ control angiography revealed blood clots in the parent artery.Prior to the procedure, there was no blood clots present prior to the procedure.The patient was on anti-platelet but not during the procedure.The 5 ml of integrilin was administered after the procedure; the thrombosis resolved with the administration of integrilin.No additional coil was placed after the reported event.No additional aneurysm treatment is planned; no additional intervention is required to treat the coil in the parent vessel.A review of computed tomography (ct) imaging confirmed that the patient¿s condition had not worsened following the procedure, but there is evidence of vessel damage during the procedure.Heparin had been administered during the procedure; the exact dosage was not reported.The reported event resulted in a 10-15 minutes procedural delay due to the attempt to use the lasso technique to retrieve the piece of coil that had separated.On 07 may 2019, it was reported that the patient had expired on 31 march 2019, due to cardiovascular insufficiency.The device is reported as available to be returned for evaluation and analysis.Coil positioning difficulty, resistance/friction, separation, protrusion into the parent vessel, cerebral thrombosis, and death are known potential complications associated with coil embolization procedures and are listed in the instructions for use (ifu) as such.Based on the minimal information provided, it is not possible to determine the root cause of the events or factors that may have contributed to the events; however, ruptured aneurysms are difficult to treat.It appears that the user encountered unusual friction while positioning the coil in the aneurysm and the coil became separated into two pieces.The ifu cautions that if repositioning of the microcoil is necessary, carefully observe the motion of the microcoil in respect to the dpu wire while retracting the microcoil under fluoroscopy.If the microcoil movement is not one-to-one with the dpu wire, or if repositioning is difficult, the microcoil may have become stretched and could possibly break.The device should be gently removed and discarded.The ifu also warns that if the microcoil is positioned at a relative sharp angle to the microcatheter, a microcoil may stretch or break as it is being withdrawn.By repositioning the distal tip of the catheter at or slightly inside the ostium of the aneurysm, the microcoil may be more easily funneled back into the microcatheter.The separated coil was left in the parent artery after unsuccessful attempts were made to retrieve the coil.No additional intervention was performed to secure the separated coil to the parent vessel wall.Ultimately, the decision was made to abort placement of additional coils and the coil delivery system was removed.The physician did not feel that the aneurysm was successfully treated.Control angiography revealed partial blood clots in the anterior communicating artery and the patient received 5ml of integrilin after the procedure.Heparin was administered during the procedure, but the exact dosage was not provided.The additional information received alleged vessel damage, but further clarification is necessary.It was also reported that the patient expired 27 days after the index procedure due to cardiovascular insufficiency.Although the patient has a history of cardiovascular disease, additional investigation is needed to determine the exact circumstances surrounding the patient¿s death.Assignment of root cause remains speculative and inconclusive; however, patient, procedural, and possibly pharmacological factors, including device manipulation and aneurysm/vessel characteristics, may have contributed to the reported event.Since the reportable malfunction and thrombosis required additional intervention to preclude permanent impairment/damage, and the relationship of the death to the product use issue cannot be excluded at this time, it currently meets the criteria for mdr reporting as a ¿death.¿ the manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.
 
Additional Manufacturer Narrative
Manufacturer¿s ref.No: (b)(4).The purpose of this mdr is to include the additional event information received on (b)(6) 2019, and to report the investigational finding of the returned device.The healthcare professional reported that the 61-year-old male patient with a history of cardiovascular diseases presented with a severe subarachnoid hemorrhage that required intubation and the placement of a non-cerenovus intracranial drain.During the coil embolization procedure to treat a ruptured 3 mm x 4 mm anterior communicating artery aneurysm with a severe subarachnoid hemorrhage, the target vessel was reached, and the first coil (a 3.5 mm x 7.5 cm complex g2 xtrasoft coil: 641cx3575 / s10344) was implanted without any issue, the 2mm x 8cm g2 helical xtrasoft coil (641hx0208 / p11479) was the second coil chosen for implantation.The physician attempted to implant this second coil but after 4 ¿ 5 attempts to position the coil in the aneurysm; there was difficulty in coil positioning and in getting the coil to conform to the aneurysm wall.There was resistance between the coil and the prowler select plus microcatheter, but the microcatheter remained within the aneurysm.It was reported that the device positioning unit (dpu) broke down and the coil could neither be retracted nor placed inside the aneurysm.The coil did not detach but became separated into two pieces with the distal end of the coil in the aneurysm and the proximal part of the coil in the microcatheter and protruding into the parent vessel.An amplatz goose neck¿ micro snare (medtronic) was used in attempt to retrieve the coil but was unsuccessful.In the end, the physician ¿pulled the coil to the vessel wall.¿ control angiography revealed blood clots in the parent artery.Prior to the procedure, there was no blood clots present prior to the procedure.The patient was on anti-platelet but not during the procedure.The 5 ml of integrilin was administered after the procedure; the thrombosis resolved with the administration of integrilin.No additional coil was placed after the reported event.No additional aneurysm treatment is planned; no additional intervention is required to treat the coil in the parent vessel.A review of computed tomography (ct) imaging confirmed that the patient¿s condition had not worsened following the procedure, but there is evidence of vessel damage during the procedure.Heparin had been administered during the procedure; the exact dosage was not reported.The reported event resulted in a 10-15 minutes procedural delay due to the attempt to use the lasso technique to retrieve the piece of coil that had separated.On (b)(6) 2019, it was reported that the patient had expired on (b)(6) 2019, due to cardiovascular insufficiency.Additional information was received (b)(6) 2019.The sequence of events leading up to the patient death was reported.Upon arrival on (b)(6) 2019, the patient was already unconscious and had a massive subarachnoid hemorrhage (sah) with a fisher grade of 4.The patient received a camera drain after the procedure was started.After undergoing the coil embolization procedure, the patient was in the intensive care unit until (b)(6) 2019, the patient expired at the neurological department where he was receiving rehabilitation.It was reported that the official cause of death was due to ¿insufficiency of breathing and circulation, decompensation of cardiac.¿ the cause not death was not heart failure, but the physician did feel that the cardiovascular insufficiency was related to the patient¿s pre-existing history of cardiovascular diseases.The physician did not think the aneurysm was successfully treated, but the unsuccessfully treated aneurysm did not contribute to the patient death, however, the separated coil segment that migrated to another vessel did result in the worsening of the cranial circulation, this may have contributed to the death of the patient.There was no evidence of vessel damage during the procedure, but the computed tomography (ct) image showed that there was a thromboembolus and the patient received the 5 ml of integrilin after the procedure and thrombo-elastography (teg) was recommended; the thrombosis was resolved after the administration of the integrilin.The resistance that was felt between the coil and the microcatheter was at the distal shaft.The reported resistance was not the cause of the poor coil conformability during the positioning of the coil.The physician did not think there was any malfunction or performance issue associated with the prowler select plus microcatheter.Images were returned for review.A physician review was performed on (b)(6) 2019.¿i have reviewed the documentation and the imaging of the case that was provided.There is a coil mass within the acomm aneurysm and there is a segment of the proximal portion of a coil in the distal ica and a1 leading up to the aneurysm.The physician reported difficulty placing this coil, and after 4-5 attempts to the place the coil, the coil separated - the physician reported the coil broke into two pieces; however, it is impossible to determine this based on the imaging provided.It is important to note that is it more common for a coil to detach from the pusher system than actually break into two pieces.The physician treated the patient with iv integrilin to mitigate thrombus formation on the coil segment that is in the arteries proximal to the aneurysm.There is no residual opacification of the acomm aneurysm on the angiogram provided and it appears to be densely coiled with a raymond-roy i occlusion.The md also provided a non-subtracted angiogram which shows a catheter in the ica proximal to the coil tail.There is a device or part of a device in that catheter that is not identifiable and no further information was provided as the details of this angiographic picture.The physician stated the coil segment that was in the ica and a1 aca caused harm to the patient or contributed to the death of the patient.I concur with this statement.¿ raymond turner md, faans.Coil resistance/friction, positioning difficulty, separation, migration, cerebral thrombosis, and death are known potential complications associated with coil embolization procedures and are listed in the instructions for use (ifu) as such.Based on the minimal information provided, it is not possible to determine the root cause of the events or factors that may have contributed to the events; however, ruptured aneurysms are difficult to treat.The physician reported difficulty placing the coil in the aneurysm and the coil became separated into two pieces; however, it was not possible to confirm this based on the imaging provided.The ifu cautions that if repositioning of the microcoil is necessary, carefully observe the motion of the microcoil in respect to the dpu wire while retracting the microcoil under fluoroscopy.If the microcoil movement is not one-to-one with the dpu wire, or if repositioning is difficult, the microcoil may have become stretched and could possibly break.The device should be gently removed and discarded.The ifu also warns that if the microcoil is positioned at a relative sharp angle to the microcatheter, a microcoil may stretch or break as it is being withdrawn.By repositioning the distal tip of the catheter at or slightly inside the ostium of the aneurysm, the microcoil may be more easily funneled back into the microcatheter.The separated coil migrated to another vessel after unsuccessful attempts were made to retrieve the coil.No additional intervention was performed to secure the separated coil to the vessel wall.Ultimately, the decision was made to abort placement of additional coils and the coil delivery system was removed.The physician did not feel that the aneurysm was successfully treated; although review of returned imaging revealed that there was no residual opacification of the aneurysm and it appeared to be densely coiled with a raymond-roy class i: class i: complete obliteration.Control angiography revealed partial blood clots in the anterior communicating artery and the patient received 5ml of integrilin after the procedure.The patient was moved to the neurovascular rehabilitation unit 11 days after the procedure and expired 16 days later.Additional information received indicated that the physician believed that the cardiovascular insufficiency was related to the patient¿s pre-existing history, but that the migrated coil impaired the cranial circulation which may have contributed to the patient¿s death.Assignment of root cause remains speculative and inconclusive; however, patient, procedural, and/or pharmacological factors, including device manipulation and aneurysm/vessel characteristics, may have contributed to the reported event.Since the coil separation and migration resulted in thrombosis, and the relationship of the death to the migrated coil cannot be excluded, it meets the criteria for mdr reporting as a ¿death.¿ the device component was returned for evaluation.The investigational finding is documented below.Investigation summary: the device was received contained in a pouch.Visual inspection was performed.Only part of the embolic coil was returned.The hub was observed without damage.The device positioning unit (dpu) was in normal condition, the coil introducer was zipped, in good condition.The resheathing tool was also in good condition.The device underwent microscopic inspection.The v-notch was in normal, good condition.The resistance heating (rh) did not show evidence of being heated and was observed to be in good condition.Only part of the embolic coil was returned with the device component.The articulation joint and part of the embolic coil was still attached to the resistance heating; there is evidence of elongation before the coil broke.Evidence of applied excessive force was observed.Functional testing could not be performed on the returned device component with the partial embolic coil.A review of manufacturing documentation associated with this lot (p11479) presented no issues during the manufacturing or inspection processes related to the reported complaint.There were no nonconformances related to device manufacture or inspection.All product rejected during manufacturing was identified as scrap and properly accounted for.The reported resistance issue between the coil and the prowler select plus microcatheter could not be confirmed through functional analysis as the complete device was not returned, therefore, the functional evaluation could not be performed.The reported issue of the coil separation was confirmed based on the returned device component with the partial embolic coil that was observed to be attached to the resistance heating.The timing of the coil separation cannot be determined as that is dependent on the handling of the device during the procedure.Coil positioning difficulty, coil formability, and coil migration are known potential complications associated with coil embolization procedures.Factors such as the shape of the aneurysm, the tortuosity of the parent vessel may contribute / affect the ease of coil positioning and the way a coil conforms when it is delivered to the target lesion.The product analysis laboratory environment cannot replicate a functional testing environment that is similar to the surgical field environment; the reported malfunctions are dependent on the context of the patient¿s anatomy, procedural handling factors, device selections, interactions and manipulations.Based on the device history record review, there is no indication that the event is related to the device manufacturing process.As part of the post market surveillance program, information from this complaint is trended for statistical signals and corrective/preventive action may be triggered at a later time.Since there was no evidence to suggest the event was related to a manufacturing or design issue, no corrective actions will be taken at this time.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.

Brand Name
G2 HELICAL XTRASOFT COIL 2X8
Common Device Name
NEUROVASCULAR EMBOLIZATION DEVICE
Manufacturer (Section D)
MEDOS INTERNATIONAL SARL
chemin-blanc 38
le locle neuchatel CA CH-24 00
SZ  CH-2400
MDR Report Key8453369
Report Number3008114965-2019-00960
Device Sequence Number192926
Product Code KRD
UDI-Device Identifier10878528009419
UDI-Public10878528009419
Combination Product (Y/N)N
Initial Reporter CountryHU
PMA/510(K) Number
K120686
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/05/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/30/2020
Device Catalogue Number641HX0208
Device Lot NumberP11479
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/30/2019
Initial Date Received by Manufacturer 03/05/2019
Supplement Date Received by Manufacturer05/07/2019
05/22/2019
Initial Report FDA Received Date03/26/2019
Supplement Report FDA Received Date05/17/2019
06/03/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death; Required Intervention;
Patient Age61 YR
Patient Weight70